Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 151, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2004, 5:47 PM EDT for Ionia County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 21, 2004, 6:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 39 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 212147
SVRGRR
MIC067-212230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
547 PM EDT WED JUL 21 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 630 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
GREENVILLE TO 10 MILES SOUTH OF LOWELL...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SARANAC AND BELDING AROUND 555 PM EDT
LAKE ODESSA AROUND 605 PM EDT
IONIA AROUND 610 PM EDT
PORTLAND AROUND 620 PM EDT
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4312 8530 4312 8494 4309 8485 4277 8485
4278 8530
$$
RG NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:35 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 21, 2:35 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 235 PM EDT WED JUL 21 2004 .SHORT TERM... TIMING AND DEVELOPMENT OF ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IS THE MAIN PROBLEM FOR THE SHORT TERM FORECAST. STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WINDS TO 70 MPH. ETA WINDS THIS AM DID NOT INITIALIZE TOO WELL AND GFS SEEMED TO HAVE A BETTER HANDLE ON MID LEVEL WINDS GIVING 30 TO 40 KNOTS. MAIN INHIBITOR EARLY THIS AFTERNOON WAS A LACK OF STEEP LAPSE RATES IN THE MID LEVELS TO KEEP WEAK UPDRAFTS IN THE LOW LEVEL MOVING UP. EXPECT THAT THIS LACK OF ENERGY WILL BE OVERCOME BY THE SHORT WAVE ENERGY LATER THIS AFTERNOON INTO THE EVENING HOURS. FLY IN THE OINTMENT ON THIS WILL BE IF THE WARM LAYER...MENTIONED ON 18Z SPC MCD..H850 - H7 ON THE 18Z DAVENPORT WORKS ITS WAY EAST. APX AND DTX 18Z SOUNDINGS DID NOT HAVE THE WARM LAYER SO STILL A LARGE ARE OF UNSTABLE AIR WITH LIS AROUND -7 IN MI TO WORK WITH AND NO CINH. WILL STILL HAVE TO WAIT TO SEE HOW THE SHORT WAVE INTERACTS WITH THE UNSTABLE ENVIRONMENT LATER THIS AFTERNOON AND EVE. SPC UPGRADED EXTREME SRN MI TO MDT RISK AT 18Z WHICH LOOKS LIKE A GOOD CALL ATTM. ADDITIONAL THREAT FROM STORMS THIS AFTN AND EVE WILL BE HEAVY RAIN WITH TROPICAL DEW POINTS AT THE SURFACE AND A K INDEX OF 35. EXPECT THAT PERIODS OF BRIEF LOCALLY HEAVY RAIN WILL ALSO BE A CONSIDERATION IN THE FORECAST THIS EVENING. THE GOOD NEWS IS THAT THE STORMS SHOULD BE MOVING AROUND 30 KNOTS AND THEREFORE NOT LAY DOWN A WHOLE LOT OF RAIN IN ANY ONE AREA. IT LOOKS LIKE THE MAIN ACTIVITY WILL BE BETWEEN 6PM AND MIDNIGHT FOR THE GRR CWA. TOMORROW THE ACTUAL COLD FRONT MOVES NW TO SE ACROSS THE AREA EXITING THE AREA IN MID AFTERNOON. THINGS WILL BE DRYING OUT AGAIN BUT HAVE LEFT SLGT CHC POPS IN THE N AND CHC POPS IN THE SOUTH FOR THE POSSIBILITY OF ANY SHOWERS AND TSTMS THAT DO DEVELOP ALONG THE FRONT. FRIDAY AND SATURDAY KEEP N WINDS WITH LOWER TEMPS AND DEW POINTS MOVING INTO THE AREA AND NO RAIN. .LONG TERM... THE SAT NIGHT THROUGH MON TIME FRAME CONTINUES TO LOOK FAIRLY QUIET AROUND THE GREAT LAKES AS SFC RIDGING IS STILL EXPECTED TO BE NEARBY/OVERHEAD. WITH THE SFC RIDGE NEARBY...LOW TEMPS WILL STILL BE FAIRLY COOL ON SAT NIGHT AS LOWS WILL BE MAINLY IN THE 50S WITH A FEW 40S POSSIBLE IN THE NORMALLY COOLER AREAS. HIGHS ON SUN WILL START TO REBOUND AS COMPARED TO FRI AND SAT. MID TO UPPER 70S CAN BE EXPECTED SUN AND TEMPS WILL BE SLIGHTLY WARMER ON MON. TUE LOOKS AS IF IT MIGHT NOT BE AS DRY AS PREVIOUSLY THOUGHT. THE UPPER TROUGH IN PLACE TO OUR WEST OVER THE WEEKEND AND EARLY NEXT WEEK TRIES TO CLOSE OFF AND MOVE INTO THE GREAT LAKES ON TUE. THE 00Z RUNS OF THE GFS AND ECMWF BRING A CHC OF SOME PCPN INTO THE AREA FOR TUE WITH THIS SYSTEM. WE WILL ADD A CHC OF SHOWERS/STORMS IN FOR TUE AND LEAVE WED DRY AS THE SYSTEM SHOULD BE EAST BY THEN. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MWH NJJ
Hazardous weather outlook, Jul 21, 1:55 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 155 PM EDT WED JUL 21 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 155 PM EDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE GREAT LAKES REGION AND INTERACTS WITH A MOIST AND UNSTABLE AIR MASS. AREAS ALONG AND SOUTH OF INTERSTATE 96 ARE UNDER A MODERATE RISK OF SEVERE WEATHER. AREAS NORTH OF INTERSTATE 96 ARE UNDER A SLIGHT RISK. DAMAGING WINDS WILL BE THE MAIN THREAT WITH LARGE HAIL POSSIBLE. THE MAIN THREAT OF SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT. STORM MOTION WILL BE TOWARD THE EAST AT AROUND 20 MPH. HEAT INDICES MAY EXCEED 90 DEGREES THIS AFTERNOON INLAND FROM LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT PUSHING INTO THE REGION FROM THE NORTH ON THURSDAY AND THURSDAY NIGHT COULD GENERATE A FEW SCATTERED THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED THE AREA SOUTH OF A LINE FROM WHITEHALL TO MOUNT PLEASANT IN THE SLIGHT RISK FOR SEVERE WEATHER. HEAT INDICES MAY EXCEED 90 DEGREES AGAIN ON THURSDAY. TRANQUIL WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...AND THURSDAY. MEADE NJJ
In the hours before
Special weather statement, Jul 21, 3:47 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EDT WED JUL 21 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-220200-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
347 PM EDT WED JUL 21 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
BEACHLERLocal storm report, Jul 21, 5:26 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 PM EDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 4 E ZEELAND 42.81N 85.93W
07/21/2004 60 MPH OTTAWA MI EMERGENCY MNGR
&&
MWHLocal storm report, Jul 21, 5:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
542 PM EDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 4 E ZEELAND 42.81N 85.93W
07/21/2004 60 MPH OTTAWA MI EMERGENCY MNGR
&&
MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:33 PM EDT | Special Marine Warning | GRR | 87 min | |
| Jul 21, 3:33 PM EDT | Special Marine Warning | GRR | 87 min | |
| Jul 21, 3:33 PM EDT | Special Marine Warning | GRR | 87 min | |
| Jul 21, 4:43 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 47 min |
| Jul 21, 4:57 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 63 min |
| Jul 21, 5:03 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 57 min |
| Jul 21, 5:34 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 56 min |
| Jul 21, 5:42 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 48 min |
| Jul 21, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| Jul 21, 5:54 PM EDT | Special Marine Warning | GRR | 66 min | |
| Jul 21, 5:54 PM EDT | Special Marine Warning | GRR | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.